North Carolina, 2019

Hail and Damaging Winds in North Carolina, August 10, 2019

August 10, 2019 · NWS MHX · 12 events in 3 counties and zones

A cold front that was near the Virginia/North Carolina state line early in the the morning of the 10th moved into Eastern North Carolina by early afternoon. Between this front and the daily sea breeze, high instability and shear led to the formation of numerous thunderstorms during the afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

A cold front that was near the Virginia/North Carolina state line early in the the morning of the 10th moved into Eastern North Carolina by early afternoon. Between this front and the daily sea breeze, high instability and shear led to the formation of numerous thunderstorms during the afternoon and evening. Some storms produced damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Aug 10, 2:35 PM EST, 4 minutes earlier.

Area forecast discussion, Aug 10, 2:35 PM EST, 4 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
335 PM EDT Sat Aug 10 2019

.SYNOPSIS...
A frontal boundary will linger near the coast through Sunday.
High pressure will build in from the west by Monday and continue
into Tuesday. A cold front will then impact the area mid-to-
late week.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
As of 315 PM Saturday...Convection has fired over the southern
coastal zones in Onslow, Duplin and Jones counties at mid-
afternoon. This is very near a frontal boundary and in an axis
of instability with MLCAPE values of about 2500 J/kg and LI's of
as low as -7. High-resolution guidance shows this activity
continuing until around 22-23z before waning fairly quickly. As
the front tries to pivot inland a bit this evening, another
round of showers/storms associated with some mid-level shortwave
energy will dive south across the region near or after midnight
and will continue high chance PoPs through most of the
overnight hours. These later storms could be locally strong, but
are not expected to be severe. More pleasant dewpoints in the
60s north of the front, over roughly the northern two- thirds of
the CWA will lead to a more comfortable night around 70 to the
lower 70s tonight. Lows will be in the mid 70s near the coast.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
As of 315 PM Saturday...The combination of lingering moisture
behind the cold front and the sea breeze will lead to some
scattered showers and thunderstorms, mainly southern half of
the CWA Sunday afternoon. Will continue with low chance PoPs for
this area with slight chance for the far northern zones where
lower dewpoints ranging from the mid 60s to around 70 degrees
will prevail. Skies should be partly cloudy with daytime high
temperatures in the mid/upper 80s.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
As of 315 AM Sat...Sunday Night through early next week will be
settled and increasingly warm as high pressure sliding off the
coast dominates. A cold front approaching from the northwest
will bring unsettled weather back into the forecast mid-to-late
week.

Sunday Night through Tuesday...Deep layer subsidence will keep
an overall dry forecast in place Sunday Night through Tuesday.
Temps will also trend upward as low level flow becomes southwest
by Tuesday, with deep subsidence owing to mid level downsloping
flow and increasing heights aloft. Global model consensus is
highs reaching into the the Mid-90s away from the beaches
Tuesday, with the ECMWF signaling upper 90s. With increasing
moisture, these temps will result in heat index values near 105
on Tuesday, and a Heat Advisory may be necessary for at least
part of the area.

Wednesday through Friday...Low amplitude through will develop
over the eastern US by mid week, while low pressure crossing the
Northeast drags a cold front into the region Wednesday into
Thursday. Prefrontal compressional heating and high low level
thickness values will lead to another hot day Wednesday,
especially if there is widespread sunshine in the morning. The
front will slow down as it moves over eastern NC Thursday as the
low lifts quickly toward the Canadian Maritimes. There is
significant variability with the long range guidance with
respect to rather the front will stall over the area or just to
our southeast, but the general expectation is that an active
period is expected Wednesday through Thursday and possibly into
Friday as the front remains nearby, with the possibility of a
wave or two traveling along the front brining periods of
enhanced rainfall potential.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
Short Term /through 18Z Sunday/...
As of 110 PM Saturday...Tough TAF forecast and lower than usual
confidence for the tonight portion. Expect mostly VFR conditions
this afternoon, with vicinity thunderstorms possible, especially
at KEWN and KOAJ through early evening. Patchy fog and low
stratus could develop under a NE flow late tonight through the
overnight hours and have included a period of MVFR ceilings at
all TAF sites from roughly 09z-12z. VFR conditions should
quickly return after daybreak Sunday.

Long Term /Sunday Night through Thursday/...
As of 315 AM Sat...VFR conditions prevail Sunday Night through
early week, with patchy, shallow morning fog bringing the only
potential for restrictions through Tuesday. An approaching front
could bring increased chances of at least temporary flight
restrictions in storms beginning Wednesday.

&&

.MARINE...
Short Term /Tonight and Sunday/...
As of 325 PM Saturday...Wavy frontal boundary near the southern
coast should slowly pivot inland a bit this evening. Winds are
primarily NE north of the Ocracoke/Pamlico Sound area with more
SE/S winds further south. Seas continue at 3 feet with long
period 12-14 second swells persisting all along the coast. Winds
should be generally East on Sunday at 10 knots or less with seas
at 2-3 feet.

Long Term /Sunday Night through Thursday/...
As of 315 AM Sat...Moderate easterly winds prevail Sunday Night
as high pressure slides off the Mid-Atlantic coast. Winds will
then gradually veer to the southwest through Monday and Tuesday
in response to the high sliding further offshore and becoming
anchored in the more summer-like subtropical position. Winds
begin to increase later Tuesday, becoming breezy Tuesday night
into Wednesday in response to an approaching cold front,
possibly requiring a Small Craft Advisory. Seas will remain
around 2 to 3 ft through Monday night in mainly background
medium period swell and minor windswell before increasing to 3
to 6 ft by late Tuesday in building southerly windswell.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...MHX
NEAR TERM...CTC
SHORT TERM...CTC
LONG TERM...CB
AVIATION...CTC/CB
MARINE...CTC/CB
Hazardous weather outlook, Aug 10, 3:08 AM EST, 11 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
408 AM EDT Sat Aug 10 2019

NCZ029-044>047-079>081-090>092-094-193-194-198-110815-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-
408 AM EDT Sat Aug 10 2019

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Scattered thunderstorms will develop midday and continue through the
afternoon and into the evening. Several of these storms could become
strong to severe with damaging wind gusts and hail the primary
threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A warm and humid airmass will arrive midweek, with heat index values
of 100 to 110 degrees expected Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-199-203>205-110815-
West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks-
Ocracoke Island-Hatteras Island-
408 AM EDT Sat Aug 10 2019

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Scattered thunderstorms will develop midday and continue through the
afternoon and into the evening. Several of these storms could become
strong to severe with damaging wind gusts and hail the primary
threats.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A warm and humid airmass will arrive midweek, with heat index values
of 100 to 110 degrees expected Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Morehead City radar (KMHX), 35 km away, was scanning. The volume nearest the first event began at 19:40 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 5 hail. Local standard time, as filed.

Hail, Craven

When
August 10, 2:39 PM EST
Where
Craven County, 0.89 mi SW of Granthams
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.060, -77.030

The hail fell around 1 mile west of James City.

Thunderstorm Wind, Craven

When
August 10, 2:40 PM EST
Where
Craven County, New Bern
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.120, -77.050

A tree was blown down near Neuse Avenue.

Thunderstorm Wind, Onslow

When
August 10, 2:44 PM EST
Where
Onslow County, 1.49 mi SSE of Camp Lejeune
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.750, -77.370

Power lines were blown down. The time was estimated based on radar data.

Hail, Craven

When
August 10, 2:45 PM EST
Where
Craven County, 0.57 mi W of Granthams
Measured
1.75 in hail
Reported by
Social Media
Coordinates
35.070, -77.030

Hail, Craven

When
August 10, 2:45 PM EST
Where
Craven County, 0.57 mi W of James City
Measured
1.25 in hail
Reported by
Social Media
Coordinates
35.100, -77.040

Hail, Craven

When
August 10, 2:48 PM EST
Where
Craven County, 1.49 mi SSW of Granthams
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.050, -77.030

Hail, Craven

When
August 10, 2:48 PM EST
Where
Craven County, 0.69 mi S of New Bern
Measured
1 in hail
Reported by
Public
Coordinates
35.110, -77.050

Thunderstorm Wind, Pamlico

When
August 10, 2:55 PM EST
Where
Pamlico County, 1.32 mi ENE of Reelsboro
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.140, -76.880

A tree was blown down on Moores Swamp Rd. The time was estimated based on radar data.

Thunderstorm Wind, Pamlico

When
August 10, 3:03 PM EST
Where
Pamlico County, 3.45 mi N of Grantsboro
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.200, -76.850

A tree was blown down on a vehicle north of Grantsboro. The time was estimated based on radar data.

Thunderstorm Wind, Onslow

When
August 10, 3:05 PM EST
Where
Onslow County, 0.69 mi N of Bell Fork
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
34.760, -77.400

Duke Energy reported over 2000 customers without power in the Jacksonville area. The assistant city manager confirmed the media outlets the outages were due to strong winds.

Thunderstorm Wind, Pamlico

When
August 10, 3:32 PM EST
Where
Pamlico County, 0.69 mi N of Lowland
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
35.310, -76.580

Tideland EMC reported trees down on powerlines on the Lowland circuit. The time was estimated based on radar data.

Thunderstorm Wind, Onslow

When
August 10, 3:35 PM EST
Where
Onslow County, Kellumtown
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
34.720, -77.320

A large advertising sign was blown down on Piney Green Rd.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2019Every state in 2019This day in weather historyWarnings in North Carolina, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 838827, 838832, 838833, 838828, 838829, 838830, 838831, 838834, 838835, 838836, 838838, 838840.